Mississippi, 2011

Hail in Mississippi, July 4, 2011

July 4, 2011 · NWS MOB · 1 event in 1 county or zone

A thunderstorm develop during the late evening and produced large hail in southeast Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A thunderstorm develop during the late evening and produced large hail in southeast Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 4, 5:55 PM CST, 4 minutes earlier.

Area forecast discussion, Jul 4, 5:55 PM CST, 4 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
655 PM CDT MON JUL 4 2011

.AVIATION (00Z ISSUANCE)...VFR CONDITIONS EXPECTED FOR THE NEXT 24
HOURS EXCEPT FOR MVFR TO IFR CONDITIONS NEAR ISOLATED TO SCATTERED
THUNDERSTORMS TUESDAY AFTERNOON INTO THE EARLY EVENING HOURS. SOUTH
TO SOUTHWEST AT 5 TO 10 KNOTS EARLY THIS EVENING WILL BECOME LIGHT
AND VARIABLE THROUGH 15Z TUESDAY THEN BECOMING SOUTH AROUND 10
THROUGH 00Z WED. /04

/PREVIOUS DISCUSSION / 355 PM CDT MON JUL 4 2011 /

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...LAPS ANALYSIS SHOWS A
RATHER DISTINCT INSTABILITY GRADIENT ACROSS THE AREA TODAY WITH
MLCAPES OF 2500 J/KG OR GREATER ACROSS WILCOX...CHOCTAW...AND WAYNE
COUNTIES. FURTHER TO THE SOUTH AND EAST ACROSS THE REST OF THE
AREA...MLCAPES ARE ONLY IN THE 1000-1500 J/KG AS AFTERNOON DEWPOINTS
HAVE MIXED OUT INTO THE LOW TO MID 60S ACROSS MUCH OF THE AREA. THIS
HAS LIMITED THUNDERSTORM DEVELOPMENT ACROSS THE MAJORITY OF THE CWA.
IN ADDITION...WITH TEMPERATURES ONLY CLIMBING INTO THE LOW 90S AND
WATER TEMPS IN THE UPPER 80S...THE SEA BREEZE CIRCULATION IS NOT AS
VIGOROUS AND NOT AIDING IN CONVECTIVE DEVELOPMENT. WILL CONTINUE WITH
SMALL CHANCE OF ISOLATED CONVECTION THROUGH THE EVENING ACROSS THE
FAR INTERIOR COUNTIES...BUT WILL BRING DOWN POPS TO 10% FOR THE REST
OF THE AREA CONSIDERING THE CURRENT LACK OF COVERAGE ON RADAR.
OTHERWISE ANOTHER WARM AND MUGGY NIGHT IN STORE...JUST WHAT ONE WOULD
EXPECT FOR EARLY JULY.

THE UPPER TROUGH TRAVERSING ACROSS THE OHIO VALLEY DOWN INTO THE
LOWER MS VALLEY TODAY WILL ONLY VERY SLOWLY MOVE EAST ON TUESDAY.
THIS TROUGH WILL CAUSE A BREAK IN THE UPPER RIDGE...WITH RIDGING
CENTERED OVER THE SOUTHERN PLAINS AND ANOTHER PIECE CENTERED OVER THE
WESTERN ATLANTIC. THIS WEAKNESS IN THE UPPER LEVEL PATTERN IS
GENERALLY VERY FAVORABLE FOR CONVECTIVE DEVELOPMENT THIS TIME OF
YEAR. HOWEVER...MODEL GUIDANCE IS UNANIMOUS IN SHOWING SIGNIFICANT
MIXING OF DEWPOINTS AGAIN TOMORROW OVER MUCH OF THE AREA AS A
SIGNIFICANT AMOUNT OF DRY AIR PERSISTS IN THE 925-850 MB LAYER. THIS
AGAIN SETS UP A SHARP INSTABILITY GRADIENT WITH THE HIGHER
INSTABILITY LOCATED OVER OUR FAR NW ZONES. THEREFORE...WILL ONLY GO
WITH 30-40 POPS AT THIS TIME WITH THE GREATEST COVERAGE EXPECTED
OVER THE FAR INTERIOR SW AL/MS. LITTLE CHANGE IN HIGH TEMPS...AROUND
90 AT THE BEACHES AND MID 90S WELL INLAND.

HAVE A SAFE AND HAPPY 4TH OF JULY! 34/JFB

.LONG TERM (WEDNESDAY THROUGH MONDAY)...LITTLE CHANGE IN THE
SYNOPTIC PATTERN THROUGH THE MIDDLE AND END OF THE WEEK. THE BREAK IN
THE UPPER RIDGE WILL REMAIN IN PLACE OVER OUR REGION. HOWEVER...MODEL
GUIDANCE CONTINUES TO SHOW THE SAME NW-SE INSTABILITY GRADIENT...WITH
THE BEST COVERAGE OF AFTERNOON STORMS FAVORING OUR NORTHERN AND
WESTERN ZONES. MAX/MIN TEMPS CHANGE LITTLE WITH LOW/MID 90S AND
LOW/MID 70S EXPECTED.

THE UPPER RIDGE IS FORECAST TO BRIDGE THE WEAKNESS OVER THE
WEEKEND...RESULTING IN A BROAD EXPANSIVE RIDGE OVER THE SOUTHERN
STATES THROUGH THE WEEKEND INTO EARLY NEXT WEEK. THIS WILL CONTINUE
TO PRODUCE HOT TEMPERATURES AND ISOLATED TO SCATTERED AFTERNOON
STORMS. 34/JFB

&&

.AVIATION (18Z ISSUANCE)...VFR CONDITIONS THROUGH 00Z WED EXCEPT
MVFR TO IFR CONDITIONS NEAR ISOLATED TO SCATTERED THUNDERSTORMS
MOSTLY DURING THE AFTERNOON AND EARLY EVENING HOURS. WINDS WILL BE
SOUTH TO SOUTHWEST AT 5 TO 10 KNOTS EARLY THIS EVENING BECOMING
LIGHT AND VARIABLE THROUGH 15Z TUE THEN BECOMING SOUTH AROUND 10
THROUGH 00Z WED. 32/EE

&&

.MARINE...WEAK HIGH PRESSURE OVER THE NORTHERN GULF COMBINED WITH A
WEAK SURFACE TROUGH OF LOW PRESSURE OVER THE INTERIOR SOUTHEAST WILL
CONTINUE TO BRING A LIGHT SOUTHERLY WIND FLOW TO THE MARINE AREA...
MOSTLY DURING THE AFTERNOON AND EARLY EVENING HOURS...THROUGH THE
FORECAST PERIOD. THE HIGHEST WINDS WILL BE NEAR THE COAST AND OVER
INLAND BAYS AND SOUNDS IN THE LATE AFTERNOON AND EARLY EVENING HOURS
MAINLY FROM DAYTIME HEATING. ISOLATED TO OCCASIONALLY SCATTERED
THUNDERSTORMS ARE EXPECTED OVER THE MARINE AREA THROUGH THE FORECAST
PERIOD. LITTLE CHANGE IN SEAS IS EXPECTED. 32/EE

&&

.FIRE WEATHER...TYPICAL SUMMERTIME WEATHER CAN BE EXPECTED THROUGH
MUCH OF THE WEEK WITH HOT TEMPERATURES...HUMIDITIES STAYING ABOVE
CRITICAL LEVELS...AND ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS.
IT NOW APPEARS THE GREATEST COVERAGE OF STORMS WILL BE LOCATED
ACROSS INTERIOR SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI. WINDS
WILL BE GENERALLY LIGHT OUT OF THE SOUTH THROUGH THE FORECAST
PERIOD. OVERNIGHT DISPERSIONS WILL BE VERY POOR AS WINDS BECOME
LIGHT AND VARIABLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      74  93  72  93 /  10  30  20  30
PENSACOLA   77  93  77  92 /  10  30  20  30
DESTIN      79  91  79  91 /  10  20  20  20
EVERGREEN   70  95  70  95 /  10  30  20  30
WAYNESBORO  70  95  70  93 /  20  40  30  40
CAMDEN      70  95  70  94 /  20  40  20  40
CRESTVIEW   71  95  69  96 /  10  30  20  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 4, 4:00 AM CST, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT MON JUL 4 2011

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-051100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
500 AM CDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INTERIOR
SOUTHEAST MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE
WESTERN FLORIDA PANHANDLE AND THE ADJACENT GULF COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY
AFTERNOON ACROSS THE CENTRAL GULF COAST. PERIODS OF HEAVY
RAIN...FREQUENT CLOUD TO GROUND LIGHTING AND GUSTY WINDS WILL BE THE
MAIN THREATS ASSOCIATED WITH THESE STORMS. AS WAS THE CASE
YESTERDAY...SOME OF THE STORMS COULD BE STRONG...POSSIBLY BRIEFLY
SEVERE...WITH GUSTS IN EXCESS OF 60 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH DAY THROUGH
THE FORECAST PERIOD...WITH THE BEST COVERAGES OCCURRING OVER INLAND
AREAS DURING THE AFTERNOON AND EARLY EVENING HOURS. A FEW STRONG
THUNDERSTORMS WILL BE POSSIBLE...MOSTLY DURING THE AFTERNOON AND
EARLY EVENING HOURS. GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF PERIODS OF VERY HEAVY RAIN WILL BE THE MAIN
THREATS WITH THE STRONGER THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT EXPECTED
THROUGH SUNDAY.

In the hours before

Special weather statement, Jul 4, 5:16 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
616 PM CDT MON JUL 4 2011

ALZ052-053-MSZ067-075-076-079-050000-
WASHINGTON AL-CLARKE AL-GEORGE MS-PERRY MS-GREENE MS-WAYNE MS-
616 PM CDT MON JUL 4 2011

...A  SCATTERED LINE OF THUNDERSTORMS...A FEW STRONG WILL AFFECT
AREAS FROM CENTRAL CLARKE COUNTY SOUTHWEST TO PERRY COUNTY
MISSISSIPPI...THROUGH 700 PM CDT...

AT 610 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED SCATTERED
SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES
SOUTHWEST OF CAMDEN TO 10 MILES NORTHWEST OF WIGGINS. MOVEMENT WAS
SOUTH AT 5 MPH.

THESE THUNDERSTORMS WILL DEVELOP AND DISSIPATE OVER A PERIOD OF 20
TO 30 MINUTES AS THEY SLOWLY REDEVELOP TO THE SOUTH.

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES
UNLESS IT IS AN EMERGENCY. UNPLUG UNNECESSARY ELECTRICAL APPLIANCES
BEFORE THESE STORMS APPROACH.

&&

The radar

The Mobile radar (KMOB), 61 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Greene

When
July 4, 5:59 PM CST to 6:01 PM CST
Where
Greene County, Leakesville
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
31.150, -88.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337351.